Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

July 1, 2000Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 1, 2000, 2:25 PM MDT for Emery County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 1, 2000, 2:25 PM MDT (20:25 UTC)
Expired
Jul 1, 2000, 3:00 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 217 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS55 KSLC 012031
SVRSLC
UTC015-012030-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE 
SEVERE THUNDERSTORM WARNING UNTIL 300 PM MDT FOR PEOPLE IN THE 
FOLLOWING COUNTY

IN UTAH
     EMERY

AT 225 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A  
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF MOORE. THIS STORM IS MOVING 
EAST AT ABOUT 10 MPH. HEAVY RAIN...LARGE HAIL AND STRONG WINDS ARE 
ASSOCIATED WITH THIS THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3944 11039 3867 11041 3865 11128 3928 11119

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 AM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 10:00 AM MDT, 4 hours 25 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1000 AM MDT SAT JUL 1 2000

SYNOPSIS...THE AIRMASS OVER UTAH WILL SLOWLY DRY AND BECOME MORE
STABLE THROUGH THE WEEKEND.

DISCUSSION...APPARENT VORT MAX CURRENTLY ALONG THE UT/ID BORDER
MOVING NE AWAY FROM THE FORECAST AREA.  AIRMASS APPEARS TO HAVE
STABILIZED A BIT IN THE WAKE OF THIS FEATURE...WHICH WILL IMPACT
SECONDARY SHORTWAVE SCHEDULED TO MOVE TROUGH NRN UT EARLY THIS
AFTERNOON.

HEATING WILL DESTABILIZE THE AIRMASS DURING THE AFTERNOON.  THIS
COMBINED WITH THE WEAK DYNAMICS ASSOCIATED WITH THE APPROACHING
SHORTWAVE SHOULD GENERATE ADDITIONAL CONVECTION AT LEAST THROUGH
MIDAFTERNOON.  DOWN SOUTH RESIDUAL MOISTURE AND DIFFERENTIAL HEATING
WILL SPAWN SOME DIURNAL CONVECTIVE ACTIVITY.

WILL HAVE TO KEEP AN EYE ON THE UPPER LEVEL CIRCULATION CURRENTLY
MOVING NORTH ALONG THE SRN TIP OF BAJA.  AS THIS FEATURE REACHES THE
DESERT SW...WILL HAVE TO WATCH TO SEE IF TROUGH ALONG THE PAC NW
COAST DRAWS MOISTURE NORTHWARD INTO THE GREAT BASIN.  FOR NOW WILL
STICK WITH THE IDEA THAT MOISTURE WILL TURN MORE NE THROUGH SRN UT...
WITH A MORE LIMITED PUSH INTO THE NRN HALF OF THE STATE.

CURRENT FORECAST TRENDS LOOK FINE.  WILL UPDATE TO CLEAN UP SOME OF
THE NARRATIVE.

SLC 331 CDC 221  CONGER

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:30 PM MDTSevere Thunderstorm WarningSLCUtah30 min
Jul 1, 5:54 PM MDTFlash Flood WarningSLCEmery2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.